Ohio, 2003Flash Flood and Flooding in Ohio, July 31, 2003
July 31, 2003 · NWS ILN · 8 events in 6 counties and zones
7 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM EST, 47 minutes earlier.
Area forecast discussion, Jul 31, 2:25 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT THU JUL 31 2003
AT 18Z...WEAK SFC LOW WAS NEAR SDF WITH AN ASSOCIATED FRONTAL
BOUNDARY EXTENDING FROM THIS LOW ALONG THE MIDDLE OHIO RIVER VALLEY.
WEAK SFC LOW AND ASSOCIATED UPR LVL S/WV WERE RESPONSIBLE FOR
CURRENT SHOWER/THUNDERSTORM ACTIVITY AS SEEN ON KILN RADAR. MORE
CONVECTION WAS RECENTLY DEVELOPING ACROSS PARTS OF SW OH AND CNTRL
OH. WILL HAVE TO MAKE A LAST MINUTE DECISION ON EXACT POPS FOR THIS
EVENING. PRELIMINARY THOUGHTS WERE TO KEEP THE FAR NW DRY TONIGHT
WITH 40 POPS IN THE FAR EAST. THERE COULD BE SOME CLEARING
OVERNIGHT...AND WHERE RAIN HAS ALREADY FALLEN...FOG COULD BECOME A
PROBLEM. EVENING SHIFT WILL HAVE TO PINPOINT PACE OF CLEARING AND
WHERE RAIN OCCURRED FOR POSSIBLE FOG/DENSE FOG WORDING.
FRONTAL SYSTEM AND CLOSED UPR LVL LOW OVER THE UPR MS VLY/CNTRL
PLAINS WILL PIVOT EVERY SO SLOWLY INTO OUR REGION THROUGH THE
WEEKEND. WILL INTRODUCE A SLIGHT CHC OF LATE AFTERNOON
SHOWERS/THUNDERSTORMS WEST ON FRIDAY INTO FRIDAY NIGHT...WITH 40 TO
50 POPS EXPECTED OVER THE WEEKEND AS FRONTAL SYSTEM AND SOME LOW LVL
CONV/DIV HELP TO INCREASE PCPN COVERAGE.
CHC OF SHOWERS/THUNDERSTORMS WILL CONTINUE THROUGHOUT NEXT WEEK AS
UPR TROF FINDS A HOME OVER THE LOWER GREAT LAKES AND OHIO VALLEY
REGION.
WENT CLOSE TO GFS MAV GUIDANCE FOR TEMPS THROUGH THE PERIOD.
.ILN...NONE.
HICKMAN
Hazardous weather outlook, Jul 31, 4:02 AM EST, 11 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-311100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Ross
- When
- July 31, 3:12 PM EST to 3:35 PM EST
- Where
- Ross forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
Flash Flood, Ross
- When
- July 31, 3:39 PM EST to 4:30 PM EST
- Where
- Ross County, Chillicothe
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
Several homes were flooded and one road was washed out.
Flood, Greene
- When
- July 31, 3:51 PM EST to 3:54 PM EST
- Where
- Greene forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
Flood, Greene
- When
- July 31, 3:55 PM EST to 5:45 PM EST
- Where
- Greene forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
Flood, Clark
- When
- July 31, 4:05 PM EST to 5:30 PM EST
- Where
- Clark forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
Flood, Brown
- When
- July 31, 5:36 PM EST to 6:30 PM EST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
Flood, Highland
- When
- July 31, 6:00 PM EST to 7:30 PM EST
- Where
- Highland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
Flood, Hamilton
- When
- July 31, 7:00 PM EST to 8:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
Strong thunderstorms with torrential rain produced flooding across portions of southwest and south central Ohio during the late afternoon and evening. Numerous roads were flooded across this area. Six mobile homes were washed off their foundations in Chillicothe.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 20032 deaths · 1 event
- Hail in Iowa, July 31, 2003$548,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, July 31, 2003$420,000 · 65 kt wind · 14 events
- Flash Flood and Damaging Wind in Ohio, July 31, 2003$550,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, July 31, 2003$400,000 · 1 event
- Hail in Iowa, July 31, 2003$210,000 · 1.5 in hail · 1 event
- Hail in Iowa, July 31, 2003$41,000 · 1.75 in hail · 16 events
- Lightning Strike in North Carolina, July 31, 20031 injured · $50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 31, 20032 injured · $20,000 · 1 in hail · 11 events
- Flash Flood and Damaging Wind in Georgia, July 31, 2003$35,000 · 50 kt wind · 4 events
- Damaging Wind in California, July 31, 2003$30,000 · 50 kt wind · 1 event
- Hail in Missouri, July 31, 2003$22,000 · 1 in hail · 2 events